Discussions that mention norvasc

High & Low Blood Pressure board


First, here's a thumbnail sketch of my last year: 1st bp reading, 159/100 put on Benicar/HCT 40mg/12.5 - a disaster, wound up in ER; switched to Toprol XL 25mgs -allergies/sinus problems went throught the roof, it did control my bp, however; switched to Coreg 6.25mgs 2x a day, no side effects, but after 6 weeks my bp was 130/80 so my doctor added a 3rd pill, my bp went to 120/70, but overtime, fatigue, and very low pulse rate; after 7 months switched to norvasc 5mgs, bp was 140/90; increased to 10mgs, 2 weeks ago and yesterday my ankles became swollen. Went back to doctor today.

I've posted before that I have a good diet, even better now: no junk food, soda, don't do coffee daily, - before bp meds I exercised regularly, I have great cholesterol numbers and practise meditation.

Today, my doctor wanted to put me on diltiazem & hydrochlorithiazide 25mgs. I balked. I wanted to know WHY I needed both drugs especially since some people have been able to control their bp on diuretics alone and reminded him that he didn't start me off this way. I think I ticked him off.

Anyway, I'm off norvasc and for the next 2 weeks I'm taking hydrochlorithiazide 25mgs along with a prescription potassium supplement he gave me. I've taken potassium citrate on my own for years.

Frankly, I don't think this is going to work and I even asked him about working backwards this way. I think my doctor is annoyed with me.

Anyway, I figure I'm going to end up on diltiazem, but why do I need such a high dose of a diuretic with it? Wouldn't a low dose combined with this CCB do the trick? My doc even said that he would start me on 25mgs and the scale back to 5mg of the diuretic. I was like, why can't we do it the other way around? What's with these high dosages?

Any info on diltiazem & hydrochlorathiazide would be greatly appreciated.

I'm just really fed up.
Thanks bathsheba,

I'm investigating other options. I feel like right now I have to start taking the hydroclorothiazide. For some reason, I feel it was the benicar and the combo of the 2 drugs. The side effects seemed to come from the benicar.

Funny you should ask about coreg. It gave me the least problems. It was the 3rd pill that bothered me. With 2 I felt fine. But he wanted my top number to go down further. We had a discussion about this today too. His computer was down and my paper records weren't readily available since I came in unscheduled. But I remember my bp as being 130/76 when he put me on the 3rd pill. He insisted that he wouldn't do that, maybe I'm wrong. But that question will be answered the next visit when he has my records.

My husband and sister are both on hydroclorothiazide 25mgs and they've had no problems. They both take this in conjunction with other pills, but they have other health issues. My husband had a stroke and my sister has cholesterol problems. My sister takes this with 2.5 mgs of norvasc and has been fine. My brother has just been put on it and he's had no side effects as of yet. I know we're all different but I'm banking on DNA that this won't turn into a catastrophe and I will be back to him in 2 weeks.

My ankles were really swollen last night and again tonight, but not as bad. Today's my last day on norvasc, which I found depressed me. Tomorrow, I'll start the diuretic. But again, I don't think this is going to get my numbers down. And I'm not going to take this and something else. My bp is not that high. I'm also wondering if CCB's are my only option at this point.